Florida, 2011

Hail and Damaging Wind in Florida, June 13, 2011

June 13, 2011 · NWS MFL · 3 events in 1 county or zone

An upper level trough west of Florida along with seasonably moist and unstable conditions led to a second consecutive day of severe storms affecting portions of SE Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

An upper level trough west of Florida along with seasonably moist and unstable conditions led to a second consecutive day of severe storms affecting portions of SE Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 13, 1:56 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT MON JUN 13 2011

.DISCUSSION...

WINDS ACROSS THE REGION ARE LIGHT AND SOMEWHAT VARIABLE...ALTHOUGH
AS WE PROGRESS INTO THE AFTERNOON BOTH THE WEST AND EAST COAST SEA
BREEZES ARE BECOMING ESTABLISHED WITH SHOWERS DEVELOPING ACROSS
THE INTERIOR PORTIONS OF THE PENINSULA.

THE UPPER LEVEL LOW THAT HAS INFLUENCED THE REGION OVER THE LAST
COUPLE OF DAYS CONTINUES TO MOVE EASTWARD AND WILL LOSE ITS
INFLUENCE OVER THE REGION. BY TUESDAY MID TO UPPER LEVEL RIDGING
WILL BEGIN TO BUILD ACROSS THE REGION...WITH SOME CONVECTION
POSSIBLE BUT LESS COVERAGE EXPECTED. ON TUESDAY...WESTERLY FLOW
ACROSS THE REGION WILL ALSO LIKELY NOT ALLOW THE DEVELOPMENT OF THE
EAST COAST SEA BREEZE TO DEVELOP....WITH SCATTERED SHOWERS AND A
FEW THUNDERSTORMS FORECAST MAINLY ACROSS THE EASTERN PORTIONS OF
THE PENINSULA WITH MAINLY ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED ELSEWHERE. A WEAK AND DIFFUSE FRONT IS FORECAST TO
APPROACH THE REGION LATE TUESDAY BUT IS NOT EXPECTED TO HAVE ANY
SIGNIFICANT IMPACT ON POTENTIAL FOR SHOWERS AND THUNDERSTORMS. BY
WEDNESDAY...BOTH THE WEST AND COAST SEA BREEZES ARE FORECAST TO
DEVELOP WITH ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS
THE PENINSULA WITH SCATTERED ACTIVITY IN THE INTERIOR. BUT THE
OVER ALL SYNOPTIC CONDITIONS WILL NOT BE CONDUCIVE TO SUPPORTING
WIDE SPREAD SHOWERS AND THUNDERSTORMS.

&&

.MARINE...

A WEAK PRESSURE GRADIENT ACROSS THE REGION AND WINDS MAINLY 10
KNOTS OR LESS WILL CONTINUE THROUGH MOST OF THE FORECAST PERIOD WITH
MAINLY TRANQUIL MARINE CONDITIONS.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  91  75  90 / 10 30 10 20
FORT LAUDERDALE  77  89  77  90 / 10 30 10 20
MIAMI            76  91  76  91 / 10 30 10 20
NAPLES           76  90  75  90 / 10 20 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...60/BD
AVIATION/RADAR/FIRE...85/AG
Hazardous weather outlook, Jun 13, 9:13 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1013 AM EDT MON JUN 13 2011

FLZ063-066>075-168-172>174-140515-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1013 AM EDT MON JUN 13 2011

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON/EVENING...
...AFTERNOON HEAT INDICES AROUND 100 DEGREES INTERIOR...
...REDUCED VISIBILITIES IN AND AROUND SMOKE OVER BROWARD AND DADE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY EVENING WITH THE HIGHEST CHANCE ACROSS THE
INTERIOR AND TOWARD THE EAST COAST. A FEW THUNDERSTORMS MAY
CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING STRIKES, STRONG GUSTY
WINDS OF 45 TO 55 MPH, SMALL HAIL, AND TORRENTIAL DOWNPOURS.

WIND: THE STRONGEST THUNDERSTORMS THIS AFTERNOON AND EARLY
EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 55 MPH.

HAIL: A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY
CONTAIN UP TO NICKEL SIZE HAIL.

FLOODING: ANY THUNDERSTORM THAT FORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. THIS COMBINED WITH SLOW STORM
MOVEMENT WILL RESULT IN A SLIGHT RISK OF URBAN TYPE FLOODING,
MAINLY ACROSS THE SOUTHEAST PORTION OF THE REGION.

TEMPERATURES: HEAT INDEX VALUES WILL PEAK BETWEEN 100 AND 103
DEGREES ACROSS PORTIONS OF THE INTERIOR THIS AFTERNOON.

RIP CURRENTS: ALTHOUGH THE OUTLOOK FOR RIP CURRENTS IS LOW TODAY,
WEAK RIP CURRENTS CAN SOMETIMES FORM IN AND AROUND CRITICAL AREA
SUCH AS JETTIES AND MAN-MADE STRUCTURES. FOR MAXIMUM SAFETY, SWIM
NEAR A LIFEGUARD.

VISIBILITY: PATCHY SMOKE FROM A WILDFIRE WILL STILL BE POSSIBLE
OVER PORTIONS OF MIAMI DADE AND BROWARD COUNTIES, WITH THE
HIGHEST RISK FOR REDUCED VISIBILITIES THROUGH THE MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 13, 3:35 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
435 PM EDT MON JUN 13 2011

FLZ071>074-132100-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
435 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTH CENTRAL MIAMI-DADE COUNTY

* UNTIL 500 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  INTERSECTION KROME AND U.S. 27 TO HIALEAH GARDENS...AND MOVING
  NORTHEAST AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  PENNSUCO...
  MIAMI LAKES...
  INTERSECTION U.S. 27 PINES BLVD...
  MIRAMAR...
  AND SURROUNDING COMMUNITIES.

STRONG WINDS OF UP TO 45 MPH WILL BE THE MAIN IMPACT FROM THIS
LINE OF STORMS.

FREQUENT LIGHTNING...PEA-SIZED HAIL...TORRENTIAL DOWNPOURS...OR
A COMBINATION OF THESE ARE ALSO POSSIBLE. LIGHTNING IS THE NUMBER
ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER
NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2612 8042 2599 8023 2583 8034 2596 8059
TIME...MOT...LOC 2034Z 227DEG 10KT 2597 8047 2586 8032

GREGORIA
Special weather statement, Jun 13, 3:45 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
445 PM EDT MON JUN 13 2011

FLZ063-132130-
GLADES FL
445 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN GLADES COUNTY

* UNTIL 530 PM EDT

* AT 443 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
  NORTH OF LAKEPORT TO 4 MILES WEST OF MOORE HAVEN...AND MOVING EAST
  AT 10 MPH.

* THE LINE OF STORMS WILL AFFECT...
  LAKEPORT...
  MOORE HAVEN...
  BRIGHTON SEMINOLE INDIAN...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
NICKEL SIZED HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER
IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2703 8094 2703 8097 2705 8097 2701 8101
      2698 8107 2696 8108 2694 8106 2692 8107
      2693 8110 2690 8111 2683 8106 2682 8098
      2680 8098 2681 8125 2712 8124 2713 8093
TIME...MOT...LOC 2045Z 270DEG 8KT 2705 8116 2683 8115

TINGLER
Special weather statement, Jun 13, 4:17 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
517 PM EDT MON JUN 13 2011

FLZ063-066-067-132145-
GLADES FL HENDRY FL INLAND PALM BEACH COUNTY FL
517 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME WEST CENTRAL PALM BEACH COUNTY
  SOUTHEASTERN GLADES COUNTY
  NORTHEASTERN HENDRY COUNTY

* UNTIL 545 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 6 MILES WEST OF CLEWISTON...AND MOVING EAST AT
  20 MPH.

* THE STORM WILL AFFECT...
  CLEWISTON...
  MOORE HAVEN...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

LAT...LON 2685 8108 2683 8106 2682 8095 2679 8095
      2677 8094 2676 8090 2674 8086 2671 8082
      2665 8082 2674 8118 2686 8117 2687 8109
TIME...MOT...LOC 2117Z 287DEG 16KT 2676 8100

TINGLER
Special weather statement, Jun 13, 4:53 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
553 PM EDT MON JUN 13 2011

FLZ067-132230-
INLAND PALM BEACH COUNTY FL
553 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL RURAL PALM BEACH COUNTY

* UNTIL 630 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 8 MILES WEST OF LOXAHATCHEE NATIONAL WILDLIFE
  REFUGE...AND MOVING NORTHEAST AT 10 MPH. ADDITIONAL STRONG STORMS
  WERE LOCATED ALONG OKEECHOBEE ROAD SOUTH OF OKEELANTA.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2667 8067 2662 8022 2635 8023 2637 8081
TIME...MOT...LOC 2152Z 217DEG 8KT 2647 8035

GREGORIA
Special weather statement, Jun 13, 5:11 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
611 PM EDT MON JUN 13 2011

FLZ067-068-132245-
INLAND PALM BEACH COUNTY FL METRO PALM BEACH COUNTY FL
611 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PALM BEACH COUNTY

* UNTIL 645 PM EDT

* AT 608 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 5 MILES NORTHWEST OF LOXAHATCHEE NATIONAL
  WILDLIFE REFUGE...AND MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL AFFECT...
  WELLINGTON...
  ROYAL PALM BEACH...
  THE ACREAGE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2684 8026 2666 8013 2648 8026 2654 8040
TIME...MOT...LOC 2210Z 208DEG 17KT 2656 8028

GREGORIA
Special weather statement, Jun 13, 5:39 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
639 PM EDT MON JUN 13 2011

FLZ067-132330-
INLAND PALM BEACH COUNTY FL
639 PM EDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL PALM BEACH COUNTY

* UNTIL 730 PM EDT

* AT 638 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR OKEELANTA...AND MOVING EAST AT 10 MPH.

* THE STORM WILL AFFECT...
  BELLE GLADE...
  AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2655 8040 2652 8075 2669 8080 2671 8077
      2670 8075 2669 8074 2673 8073 2685 8050
TIME...MOT...LOC 2239Z 257DEG 8KT 2663 8068

GREGORIA

The radar

The Melbourne radar (KMLB), 139 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
June 13, 6:11 PM EST
Where
Palm Beach County, 6.16 mi W of Jupiter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.930, -80.200

Winds were estimated to be 60 mph or higher at 127 Drive North in Jupiter Farms.

Hail, Palm Beach

When
June 13, 6:15 PM EST
Where
Palm Beach County, 9.96 mi W of Tequesta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.880, -80.260

Quarter size hail occurred on Bee Line RD south of 706/Indian Town RD.

Hail, Palm Beach

When
June 13, 6:22 PM EST
Where
Palm Beach County, 6.16 mi W of Jupiter
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
26.930, -80.200

Nickel sized hail and winds estimated of 50 mph in Jupiter Farms near Sandy Run and 115 ST north.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319672, 319657, 319668.